Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 6, 2017, 3:54 AM EDT for Citrus County, Hernando County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2017, 3:54 AM EDT (07:54 UTC)
- Expired
- Apr 6, 2017, 4:30 AM EDT
- In force
- 36 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Citrus County, FL, Hernando County, FL
The radar
The Tampa radar (KTBW), 115 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 12:15 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1465 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
181
WUUS52 KTBW 060754
SVRTBW
FLC017-053-060830-
/O.NEW.KTBW.SV.W.0017.170406T0754Z-170406T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
354 AM EDT THU APR 6 2017
The National Weather Service in Ruskin has issued a
* Severe Thunderstorm Warning for...
Southern Citrus County in west central Florida...
Northwestern Hernando County in west central Florida...
* Until 430 AM EDT
* At 353 AM EDT, a severe thunderstorm was located 7 miles south of
Homosassa, or 10 miles southwest of Homosassa Springs, moving east
at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Brooksville, Inverness, Homosassa Springs, Inverness Airport, North
Brooksville, Homosassa, Inverness Highlands South, Inverness
Highlands North, South Brooksville, North Weeki Wachee, Sugarmill
Woods, Royal Highlands, Lake Lindsey, Leisure Acres, Inverness
Highlands, Heatherwood, Gospel Island, Floral City, Chassahowitzka
Refuge and Chassahowitzka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 800 AM EDT for central and
west central Florida.
LAT...LON 2891 8232 2854 8225 2860 8273 2872 8276
TIME...MOT...LOC 0753Z 255DEG 42KT 2868 8266
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TBW2 follow-up statements
111
WWUS52 KTBW 060807
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
407 AM EDT THU APR 6 2017
FLC017-053-060830-
/O.CON.KTBW.SV.W.0017.000000T0000Z-170406T0830Z/
Citrus FL-Hernando FL-
407 AM EDT THU APR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR SOUTHEASTERN CITRUS AND NORTH CENTRAL HERNANDO COUNTIES...
At 406 AM EDT, a severe thunderstorm was located near Homosassa
Springs, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Inverness, Homosassa Springs, Inverness Highlands South, Inverness
Airport, Inverness Highlands North, Homosassa, Sugarmill Woods, Green
Acres, Leisure Acres, Suburban Acres, Inverness Highlands,
Heatherwood, Gospel Island, Floral City, Istachatta, Lecanto and
Citrus Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 800 AM EDT for central and
west central Florida.
LAT...LON 2865 8227 2868 8255 2880 8258 2891 8232
TIME...MOT...LOC 0806Z 255DEG 42KT 2872 8248
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TBW811
WWUS52 KTBW 060825
SVSTBW
Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
425 AM EDT THU APR 6 2017
FLC017-053-060833-
/O.EXP.KTBW.SV.W.0017.000000T0000Z-170406T0830Z/
Citrus FL-Hernando FL-
425 AM EDT THU APR 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CITRUS AND NORTH
CENTRAL HERNANDO COUNTIES WILL EXPIRE AT 430 AM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds, frequent lightning, and
heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 800 AM EDT for central and
west central Florida.
LAT...LON 2865 8227 2868 8255 2880 8258 2891 8232
TIME...MOT...LOC 0823Z 255DEG 42KT 2877 8226
$$
TBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 9:00 PM EDT, 6 hours 54 minutes earlier.
Area forecast discussion, Apr 5, 9:00 PM EDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
900 PM EDT Wed Apr 5 2017
.UPDATE...
The skies over much of the area are mostly clear but an area of
stratus has moved over land areas from the gulf from Tampa Bay
northward. Much of the forecast area remains in a Marginal or Slight
Risk area as a vigorous upper-level trough and associated cold front
move toward the Florida peninsula. Convective elements are just
starting to form well west of the area over the gulf and will be
arriving as a squall line after midnight. Some cells may develop
ahead of the main band of precipitation. The surface winds are
south to southwest on the surface and this evenings sounding shows
that the lower level winds have increased to 30 knots just below 2k
feet with an area of CAPE above the surface. The PW of 1.17 should
increase as moisture pools along the approaching boundary. The
forecast timing hasn't changed with the main line of storms
impacting the Nature Coast between midnight and 3 AM. and into the
Tampa Bay area after 3 AM. The system is expected to weaken as it
moves south of the Tampa Bay area early in the morning. The severe
threat will end rapidly from north to south early Thursday as the
cold front pushes through the region and winds will shift
northwesterly and become quite gusty. Much cooler and drier air will
move in Thursday evening.
.MID/LONG TERM (Thursday Night - Wednesday)...
A highly amplified upper pattern continues over the U.S. into the
long term period. Sharp ridging extends north from the four corners
region into central Canada. Over the eastern U.S., a closed cut-off
low sits over the eastern Great Lakes region with deep troughing
extending south into the Gulf of Mexico. The upper low moves
northeast over Quebec by the weekend as the associated troughing
extends just off the eastern seaboard and over Florida. The
troughing moves slowly eastward by the beginning of next week as
ridging takes it's place extending from the Gulf of Mexico
northeastward along the eastern seaboard. This upper pattern will
persist through the middle of next week.
On the surface, the potent low pressure system that moved through
the Mississippi River Valley toward New England will be located over
central New York state by Thursday evening with the cold front
extending south through the western Atlantic with the trailing edge
sitting over southern Florida. High pressure ridges into the Gulf of
Mexico in the wake of this front, bringing clearing conditions and
brief periods of gusty north-northwest winds over the coastal waters
through Friday. The high moves over the southeast U.S. by Saturday
morning and the pressure gradient weakens, which will allow for
decreasing winds over the area. The high will eventually move off
the east coast by Sunday and will ridge back to the southwest
allowing for continued rain free conditions. As for temperatures, we
can expect a nice cool down behind the front on Friday and Saturday
as the north-northwest winds filter in some cooler and drier air.
Daytime highs on Friday and Saturday will only reach the low 70s
which is about 6-8 degrees below average. It will only be a brief
cool down as temperatures reach into the 80s again by Sunday and
into next week.
&&
.AVIATION...
Only a few CI overhead in most areas except some stratus at PIE TPA
that blew in from the gulf recently. Otherwise a band of
thunderstorms will move down the peninsula after 06Z with some
MVFR/IFR ceilings and TSRA. Clearing and breezy behind front after
15Z.
&&
.MARINE...
A small craft advisory is in effect for all waters with winds
strengthening overnight.
&&
.FIRE WEATHER...
A few locations may hit sub-35 percent humidities on Thursday as
drier air moves in behind the cold front. The real dry days will be
Friday, Saturday, and Sunday, with humidities on Saturday falling to
near 20 percent. Friday will still feature gusty winds so we may hit
instantaneous red flag conditions in the afternoon. Saturday will be
less windy, but have longer durations.
The one unknown at this time is how much rain will fall tonight and
early Thursday, and what impact that will have on fuels and
resultant ERC values. Watches could be issued as early as
Thursday.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday morning for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 11 AM EDT Friday for
Charlotte Harbor and Pine Island Sound-Coastal waters from Bonita
Beach to Englewood FL out 20 NM-Coastal waters from Englewood to
Tarpon Springs FL out 20 NM-Coastal waters from Tarpon Springs to
Suwannee River FL out 20 NM-Tampa Bay waters-Waters from Bonita
Beach to Englewood FL out 20 to 60 NM-Waters from Englewood to
Tarpon Springs FL out 20 to 60 NM-Waters from Tarpon Springs to
Suwannee River FL out 20 to 60 NM.
&&
CPHazardous weather outlook, Apr 5, 5:20 AM EDT, 22 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 520 AM EDT Wed Apr 5 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-052200- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 520 AM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... A strong cold front will move across the region late tonight and early Thursday preceded by scattered to numerous thunderstorms. A few of the storms could become strong to severe storms and produce strong damaging winds, hail, locally heavy rainfall, and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches today. ...MARINE IMPACTS... South to southwest winds ahead of the cold front will increase to around 20 knots over the northeast Gulf of Mexico early tonight then shift to west and northwest at 20 to 25 knots with some higher gusts late tonight. These winds will create hazardous boating conditions for small craft operators. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. ...THUNDERSTORM IMPACT... Scattered thunderstorms are expected during the morning from around the Interstate 4 corridor southward. These storms will be capable of producing strong gusty winds, locally heavy rainfall, and frequent deadly lightning strikes. ...MARINE IMPACTS... Robust northwest winds will persist across the eastern Gulf of Mexico through Friday creating hazardous boating conditions for small craft operators. Winds and seas are then expected to diminish over the weekend. ...FIRE WEATHER IMPACT... Much cooler drier air will overspread the region behind the front with breezy northwest winds combining with low relative humidity values to potentially cause instantaneous red flag conditions Friday. Over the weekend winds will diminish, but the dry air will persist with several hours below critical thresholds possible both Saturday and Sunday away from the immediate coast. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. PRC
In the hours before
Local storm report, Apr 6, 3:38 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
338 AM EDT THU APR 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM MARINE TSTM WIND 1 SSE CEDAR KEY 29.14N 83.03W
04/06/2017 M46 MPH GMZ850 FL BUOY
BUOY STATION CKYF1, CEDAR KEY.
&&Special weather statement, Apr 6, 3:46 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
346 AM EDT THU APR 6 2017
FLZ043-139-142-148-239-242-248-060830-
Coastal Citrus-Inland Hernando-Coastal Hernando-Inland
Citrus-Sumter-Coastal Levy-Inland Levy-
346 AM EDT THU APR 6 2017
...A STRONG THUNDERSTORM WILL AFFECT CITRUS...SUMTER...NORTHERN
HERNANDO AND SOUTHEASTERN LEVY COUNTIES...
At 346 AM EDT, a strong thunderstorm was located near Homosassa, or 7
miles west of Homosassa Springs, moving east at 55 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Inverness, Wildwood, Bushnell, Homosassa Springs, Beverly Hills,
Inverness Airport, Black Diamond, Crystal River Airport, Homosassa,
Inverness Highlands South, Inverness Highlands North, North
Brooksville, Hernando, Sugarmill Woods, Lake Panasoffkee, Inglis,
Center Hill, Webster, Coleman and Lecanto.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 2917 8254 2904 8254 2905 8246 2896 8231
2896 8196 2856 8196 2859 8272 2877 8281
2892 8277 2907 8287
TIME...MOT...LOC 0746Z 260DEG 47KT 2877 8267
TBWThe office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:10 AM EDT | Special Marine Warning | TBW | 65 min | |
| Apr 6, 2:14 AM EDT | Special Marine Warning | TBW | 61 min | |
| Apr 6, 3:12 AM EDT | Special Marine Warning | TBW | 63 min | |
| Apr 6, 3:46 AM EDT | Special Weather Statement | TBW | Citrus, Sumter | 44 min |
| Apr 6, 4:10 AM EDT | Special Marine Warning | TBW | 95 min | |
| Apr 6, 4:14 AM EDT | Special Weather Statement | TBW | Pinellas | 31 min |
| Apr 6, 4:28 AM EDT | Special Weather Statement | TBW | Sumter | 47 min |
| Apr 6, 5:13 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pinellas | 32 min |
| Apr 6, 5:39 AM EDT | Special Marine Warning | TBW | 66 min | |
| Apr 6, 5:51 AM EDT | Special Weather Statement | TBW | Hillsborough | 9 min |
| Apr 6, 7:18 AM EDT | Special Weather Statement | TBW | Hillsborough, Polk | 42 min |
| Apr 6, 7:33 AM EDT | Severe Thunderstorm Warning | TBW | Polk | 27 min |
| Apr 6, 7:53 AM EDT | Special Marine Warning | TBW | 37 min | |
| Apr 6, 8:26 AM EDT | Special Weather Statement | TBW | Sarasota | 64 min |
| Apr 6, 8:41 AM EDT | Special Weather Statement | TBW | Hardee, Polk | 64 min |
| Apr 6, 8:45 AM EDT | Special Marine Warning | TBW | 45 min | |
| Apr 6, 9:32 AM EDT | Special Marine Warning | TBW | 58 min | |
| Apr 6, 10:49 AM EDT | Special Weather Statement | TBW | Charlotte | 41 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.